Study reveals more side effects of methotrexate
Common gastrointestinal side effects to methotrexate may include anticipatory, associative and behavioral symptoms, aside from post-treatment nausea and vomiting, according to a new report.
Vomiting and nausea are common side effects to methotrexate, but according to the new study by researchers from University Medical Center Utrecht, Netherlands, nearly 9 percent of patients experienced nausea while waiting for treatment, while 11 percent were nauseous just thinking about the treatments. Nearly 17 percent also experienced behavioral symptoms, mainly restlessness.
According to the research, these anticipatory and associative symptoms are a conditioning response to the discomfort of nausea and vomiting, and may be an impediment to using the drug. Gastrointestinal side effects are the main reason methotrexate is discontinued, and can lead to patients being given less effective drugs or more expensive biologic agents.
The study, which tracked 291 adults with rheumatoid or psoriatic arthritis between May 2011 and June 2012, was published online Dec. 18 in Arthritis Research & Therapy. All of the study participants had received methotrexate for three months or more.
In a previous study, a questionnaire, the Methotrexate Intolerance Severity Score (MISS), was given to patients to evaluate nausea, abdominal pain and vomiting, along with behavioral symptoms such as irritability, restlessness, and treatment refusal. It also evaluates anticipatory and associative symptoms.
According to the study, use of the MISS questionnaire to evaluate side effects can help to find the correct interventions to side effects, including changing the dosage of methotrexate, anti-emetics and behavioral therapy.